Metformin and iron deficiency anemia.

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Dusty1
New Member


Date Joined May 2016
Total Posts : 10
   Posted 5/17/2016 4:14 PM (GMT -6)   
I have been on 1000mg of Metformin for over a year now and have recently been diagnosed with iron deficiency anemia. I have struggled with constant diarrhea from the beginning, but it has kept my A1c at 6.5-6.9. Has anyone had IDA while on Metformin? I'm about ready to see about going off to see if my hemoglobin goes back up. It's at 9.1 right now and I started on an iron supplement.

Lanie G
Forum Moderator


Date Joined Nov 2006
Total Posts : 5915
   Posted 5/17/2016 4:28 PM (GMT -6)   
Hi Dusty and welcome to the Diabetes Forum. I found a site that explains a relationship between metformin and iron deficiency. It states that metformin may cause malabsorption of vitamin B-12 and the deficiency of B-12 can lead to anemia. Read the paragraph on Diabetes Drugs: www.diabetesselfmanagement.com/managing-diabetes/general-health-issues/anemia/.

What has your doctor suggested other than the iron supplements?
Lanie

diabetes moderator
diabetes type 2 controlled by diet and exercise and
metformin
very low carb way of eating

Sherrine
Forum Moderator


Date Joined Apr 2005
Total Posts : 17451
   Posted 5/18/2016 5:07 AM (GMT -6)   
Dusty, I'm so glad you asked this question! My red blood count has slowly gone down over the past year or so and I've been taking 500 mg twice a day of Metformin for about that long. My doctor did check my B12 and it was fine but I'm going to do some searches on this now since I see my doctor next week. He's thinking of sending me to a hemotologist and I don't need another "ologist" in my life. tongue

By the way, I had diarrhea when I first started using Metformin. My doctor had me cutting the pills in half and taking half for a few days. When I didn't have digestive problems I added another half. I continued this way...slowly building up to get my body used to the medication....until I could take one tablet twice a day without diarrhea. You might ask your doctor about doing this. Having diarrhea all of the time is not only inconvenient but also hurts your health. You loose so much fluid and nutrients.

Thanks, Lanie, for the link! I'll check that out.

Sherrine

Forum Moderator/Fibromyalgia

Fibromyalgia, Crohn's Disease, Ostomy, Autoimmune Inner Ear Disease, Diabetes, Osteoporosis, Glaucoma, Scoliosis, Ankylosing Spondylitis
************************
God does not give us a spirit of fear, but of power and of love and of a sound mind. 2 Timothy 1:7

Dusty1
New Member


Date Joined May 2016
Total Posts : 10
   Posted 5/18/2016 11:01 AM (GMT -6)   
Thanks for the link, Lanier; it definitely helped. I will have a colonoscopy and endoscopy to check for any internal bleeding, but beyond that the doctor has not suggested anything.

Lanie G
Forum Moderator


Date Joined Nov 2006
Total Posts : 5915
   Posted 5/18/2016 11:21 AM (GMT -6)   
It's good that you're having those done so that will be less to worry about! Another suggestion is to have your thyroid checked. Sometimes these deficiencies happen in clusters. If you think an endocrinologist is needed, then make an appointment with one.

Iron deficiency can be common in women and normally are prescribed iron pills and also to make sure you have more iron in your diet.

Good luck! And keep up updated!
Lanie

diabetes moderator
diabetes type 2 controlled by diet and exercise and
metformin
very low carb way of eating

MusicForLife
Regular Member


Date Joined Nov 2014
Total Posts : 380
   Posted 5/23/2016 1:31 PM (GMT -6)   
Sherrine said...
He's thinking of sending me to a hemotologist


This is all very interesting to me. I've been taking metformin for almost 2 years and found out I was anemic last September. I don't know if it's iron deficiency... I think it must be because I was told to start taking iron supplements.
I had an endoscopy, swallowed a pill camera, and they found nothing, and next up is the hemotologist!

Lanie G
Forum Moderator


Date Joined Nov 2006
Total Posts : 5915
   Posted 5/23/2016 4:17 PM (GMT -6)   
In anemia cases, the doctor wants to make sure there is no blood loss from tumors, ulcers or other internal bleeding so you may need an endoscopy or even a colonoscopy. People on metformin need to be aware of their B-12 levels as mentioned above because low B-12 can lead to anemia. Here is some information from the Mayo Clinic's site. Note that regular use of over the counter pain relievers can also lead to anemia: www.mayoclinic.org/diseases-conditions/anemia/symptoms-causes/dxc-20183157
Lanie

diabetes moderator
diabetes type 2 controlled by diet and exercise and
metformin
very low carb way of eating

21Jellybeans
Regular Member


Date Joined Jul 2012
Total Posts : 61
   Posted 4/3/2017 10:04 PM (GMT -6)   
I struggle with anemia too. I have regular colonoscopy es for colitis, and there were no ulcers. I had some mild inflammation and some funky cells from the inflammation, but nothing that bleeds.

theHTreturns...
Elite Member


Date Joined Mar 2009
Total Posts : 19765
   Posted 4/4/2017 2:50 AM (GMT -6)   
always check with cutting meds in half. some can make them toxic.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, October 17, 2017 10:08 PM (GMT -6)
There are a total of 2,883,545 posts in 316,407 threads.
View Active Threads


Who's Online
This forum has 157522 registered members. Please welcome our newest member, sdfsdfdsfdf01.
357 Guest(s), 8 Registered Member(s) are currently online.  Details
07kr5, Tiger88, Kaitlan, JoJoLA, Scaredy Cat, gabybee, SGT P, delusional


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer